British Lung Foundation
36,029 members43,314 posts

Pholcodine Linctus

Hi everyone, sorry to interrupt your Christmas Eve, but a bit worried about my oh who suffers from copd. He has been suffering for the last couple of days with this horrible virus that is currently doing the rounds, however today he was advised by a pharmacist to take Pholcodine Linctus to try and ease his cough (it is keeping him awake at night!). However after taking one dose a few hours later he had hallucinations and a panic attach where he couldn’t get his breath! Could this be the cough syrup or the virus, or could this be his copd getting worse?

7 Replies
oldestnewest

Hi

Some reading for you.

netdoctor.co.uk/medicines/l...

3 likes
Reply

This medication should NOT be used with patients having COPD.

3 likes
Reply

Thank you guys, and a very useful link stone-uk 😊 about cough medication

2 likes
Reply

BusNut - Taking Codeine with COPD is never a good idea.....I have COPD and also Arthritis of the hip, Cervical Spine degeneration and assorted joint problems..I am prescribed 'Dihydrocodeine' - Doctors look at the risks and benefits, and I would not sleep without pain killers....between a rock and a hard place.....I would not take codeine preparations for a cough..Opiates can cause side effects COPD or not...If I was having a COPD flare up, I would not take opiate medicines, pain or not. I can't take NSAIDS because of Reflux problems...Stone-UK's link sums it up better than me....

2 likes
Reply

Not pholcodine for lung sufferers..it represses coughing and you can end up with a full blown chest infection..

3 likes
Reply

Pholcodine seeds up the heart rate and is bad for folks like you and I. All decongestants have this reaction. Ok if you healthy but you have to be careful. I can't take any of them and hallucinations are a very common side effect. Hope he is well soon.

Reply

Thank you Tidyman, pholocodine has been assigned to the back of the cupboard never to be taken again.

Reply

You may also like...